Endocrine side effects induced by immune checkpoint inhibitors

Salvatore Maria Corsello, Agnese Barnabei, Paolo Marchetti, Liana De Vecchis, Roberto Salvatori, Francesco Torino

Risultato della ricerca: Contributo in rivistaArticolo in rivista

256 Citazioni (Scopus)

Abstract

Context: In recent years, progress has been made in cancer immunotherapy by the development of drugs acting as modulators of immune checkpoint proteins, such as the cytotoxic T-lymphocyte antigen-4 (CTLA4) and programmed death-1 (PD-1), two co-inhibitory receptors that are expressed on T cells upon activation. These molecules play crucial roles in maintaining immune homeostasis by down-regulating T-cell signaling, thereby preventing unbridled T-cell proliferation while maintaining tolerance to self-antigens, such as tumor-associated antigens. CTLA4 blockade through systemic administration of the CTLA4-blocking antibody ipilimumab was shown to confer significant survival benefit and prolonged stable disease in patients affected by advanced cutaneous melanoma. Other immune checkpoint inhibitors are under clinical evaluation. However, immune checkpoint blockade can lead to the breaking of immune self-tolerance, thereby inducing a novel syndrome of autoimmune/autoinflammatory side effects, designated as "immune-related adverse events," mainly including rash, colitis, hepatitis, and endocrinopathies. Data Acquisition: We searched the medical literature using the words "hypophysitis," "hypopituitarism," "thyroid," "adrenal insufficiency," and "endocrine adverse events" in association with "immune checkpoint inhibitors," "ipilimumab," "tremelimumab," "PD-1," and "PD-1-L." Evidence Synthesis: The spectrum of endocrine disease experienced by patients treated with ipilimumab includes most commonly hypophysitis, more rarely thyroid disease or abnormalities in thyroid function tests, and occasionally primary adrenal insufficiency. Hypophysitis has emerged as a distinctive side effect of CTLA4-blocking antibodies, establishing a new form of autoimmune pituitary disease. This condition, if not promptly recognized, may be life-threatening (due to secondary hypoadrenalism). Hypopituitarism caused by these agents is rarely reversible, and prolonged or lifelong substitutive hormonal treatment is often required. The precise mechanism of injury to the endocrine system triggered by these drugs is yet to be fully elucidated. Conclusions: Although reports of endocrine side effects caused by cancer immune therapy are abundant, their exact prevalence and mechanism are unclear. Well-designed correlative studies oriented to finding and validating predictive factors of autoimmune toxicity are urgently needed.
Lingua originaleEnglish
pagine (da-a)1361-1375
Numero di pagine15
RivistaTHE JOURNAL OF CLINICAL ENDOCRINOLOGY & METABOLISM
Volume98
DOI
Stato di pubblicazionePubblicato - 2013

Keywords

  • immune therapy

Fingerprint Entra nei temi di ricerca di 'Endocrine side effects induced by immune checkpoint inhibitors'. Insieme formano una fingerprint unica.

Cita questo